• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Questions and Answers for the public: Warning not to use Arrow Brand Medicated Oil & Embrocation, Aceite Medicinal La Flecha, or 箭嘜驅風油

[05/27/2010]

Q1. What is the FDA announcing today?

A. The U.S. Food and Drug Administration (FDA) today warned consumers not to purchase or use a product called "Arrow Brand Medicated Oil & Embrocation," also labeled as "Aceite Medicinal La Flecha (Spanish) or "箭嘜驅風油 (Mandarin)".

The product contains two substances, methyl salicylate and camphor, which are poisonous when ingested or applied to large areas of the body.

In addition to warning consumers not to use or purchase the product, FDA is asking retailers to remove the product from store shelves.

FDA has also issued an import alert for the product to prevent its importation and distribution into the United States. The product in on Import Alert 66-41, found at http://www.accessdata.fda.gov/cms_ia/ialist.html.

Q2. What is "Arrow Brand Medicated Oil & Embrocation," also labeled as "Aceite Medicinal La Flecha (Spanish) or "箭嘜驅風油 (Mandarin)"?

A. The product, which claims to treat a variety of conditions such as gas, coughs and colds, headache, colic, aches, pain, and influenza, is not a legally marketed drug (neither by a prescription nor as a non-prescription/over the counter drug) or an FDA approved drug. It is sold primarily in specialty stores that serve Asian and Latino communities and on the Internet.

Q3. Why is the product considered toxic?

A. The product contains two substances, methyl salicylate and camphor, which are poisonous when ingested.

Methyl salicylate and camphor also may be poisonous when applied to a large area of the skin, or when combined with heat to increase absorption of the active ingredients. Children are particularly susceptible to poisoning from these ingredients.

Symptoms of poisoning from these ingredients could include: abdominal pain, nausea, vomiting, diarrhea, headache, visual changes, dizziness and mental confusion. Some cases of accidental overdose of methyl salicylate and camphor have been fatal.

Q4. Are there other safety concerns with this product?

A. Yes. Preliminary FDA testing of the product revealed a compound that appears to be diethylene glycol (DEG), an ingredient used in antifreeze, which may be toxic if ingested. Further testing is needed to confirm the presence of DEG.

Q5. What should consumers who have this product do?

A. Consumers who are currently using the product should stop using the product and throw it away.

In addition, consumers who have experienced any of the following symptoms while using the product - abdominal pain, nausea, vomiting, diarrhea, headache, visual changes, dizziness and mental confusion - should contact a healthcare professional immediately.

You may report adverse events (side effects) or quality problems with the use of this product to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail, fax, or phone using the contact information at the bottom of this page.


Back to top

 

Contact FDA

1-800-332-1088
1-800-FDA-0178 Fax
Report a Serious Problem

MedWatch Online

Regular Mail: Use postage-paid FDA Form 3500

Mail to: MedWatch 5600 Fishers Lane

Rockville, MD 20857